Puerto Rico, 2019

Strong Wind in Puerto Rico, December 13, 2019

December 13, 2019 · NWS SJU · 1 event in 1 county or zone

Strong surface high pressure across the Atlantic Basin produced brisk easterly trade winds across the area. Patches of low-level moisture moved across the area, resulting in passing trade wind showers, which contained strong wind gusts.

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Strong surface high pressure across the Atlantic Basin produced brisk easterly trade winds across the area. Patches of low-level moisture moved across the area, resulting in passing trade wind showers, which contained strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Dec 13, 9:54 AM AST, 3 hours 14 minutes earlier.

Area forecast discussion, Dec 13, 9:54 AM AST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
954 AM AST Fri Dec 13 2019

.UPDATE...
Only minor changes were made to the inherited weather grid to
reflect the latest forecast. Passing showers will continue to
affect portions of the eastern half of Puerto Rico and the U.S.
Virgin Islands through the rest of the day and early into the
weekend. The TJSJ 13/12Z showed strong low level winds across the
area. Winds should decrease this weekend, coming out of the east
at 10 to 15 mph. Over the waters, hazardous marine conditions will
continue with seas up to 8 feet.

&&

.AVIATION...
Mainly VFR conditions will continue across the local terminals.
Passing showers will continue to affect the area through the
forecast period. The latest TJSJ 13/12Z sounding shows FL050 winds
out of the east at 13 to 34 knots.

&&

.MARINE...
Hazardous marine conditions continue across most of the local
waters, except the coastal waters of southern and southwestern
Puerto Rico. Seas up to 8 feet and winds up to 20 knots are
expected to continue. Small craft advisories are in effect. For
the beachgoers, there is a high rip current risk for the beaches
along the northern coast of Puerto Rico, Culebra, and St. Thomas
and St. Croix in the U.S. Virgin Islands.

&&

.PREV DISCUSSION... /issued 441 AM AST Fri Dec 13 2019/

SYNOPSIS...

Passing showers will continue to affect the area for the next few
days, as well as afternoon shower activity due to local and
diurnal effects. Winds are expected to subside somewhat as the
high to our north pulls away, but with another ridge making its
way into the Atlantic to take its place, this will be short-lived,
and the enhanced winds - and therefore waves - will return early
next week. The start of the work week looks slightly drier, but
sufficient moisture is likely to maintain some shower activity.

SHORT TERM...Today through Sunday...

An induced surface trough is forecast to move across the region
today; this will increase shower activity across the U.S. Virgin
Islands and the eastern sections of Puerto Rico during the morning
hours. As the trough cross the region from east to west, it will
enhance the diurnally induced afternoon showers over western
Puerto Rico, and streamer type activity off the USVI and from el
Yunque area into the San Juan metro area. As the trough exits the
region, easterly trades will turn more from the east-southeast.
Surface winds are expected to slightly decrease during the
weekend, from 15- 20 kts today to 10-15 kt by Sunday.

For the weekend, wind flow turns more from the southeast as a
surface high moves from the northern Atlantic into the central
Atlantic and a surface low moves over the northeastern coast of
USA, while its associated front remains over the western
Atlantic. At upper levels, a ridge building from the west will
provide some drier air and stability aloft. The 500mb temps are
forecast to increase from -8 degrees C today to -5C by Sunday.
This should inhibit thunderstorm development, but not the
development of moderate to locally heavy rain showers, as
tropical moisture is forecast to increase across the Caribbean Sea
during the weekend. Therefore, under a southeast steering wind
flow expect showers to reach portions of southern and southeastern
PR during the night and early morning hours, followed by
diurnally induced showers over the NW quadrant of PR and over the
San Juan area each afternoon.

LONG TERM...Monday through Saturday...

A surface ridge stretched across the central Atlantic will continue
to be the dominant feature on Monday. As it weakens and pulls away
to the northeast, a ridge stretching from James Bay in Canada to the
southeastern United States will build into the Atlantic - a process
that is expected to repeat near the end of the week next week.
Because of this, a zonal ridge is expected to be the major feature
to our north through the forecast period. This will aid in the
persistence of moderate, generally easterly trade winds, which
are forecast to weaken somewhat later in the week as the ridge
weakens its hold over the Atlantic somewhat. At the mid-levels, a
ridge is expected to dominate over the area through the week next
week; a trough to our north will weaken this ridge slightly later
in the week. Aloft, the TUTT will be located to the east of the
local islands on Monday. These conditions will likely act to
inhibit upward motion over the area. Even so, passing showers are
still expected, as well as afternoon showers due to local effects
and diurnal heating, especially in western Puerto Rico.

A weak disturbance is forecast to push westward into the area on
Tuesday, associated with deep, enhanced moisture. An upper level
trough will make its way eastward at the same time, stretching over
Hispaniola by Tuesday afternoon. Because of this, increased shower
activity is likely. As the upper level trough passes over and past
us on Wednesday, a dry slot is expected to push over the area.
Though the typical pattern of passing showers during the overnight
and morning hours, and afternoon showers due to local effects and
diurnal heating will still persist over the area, activity will be
lessened. As we move into the latter half of the week, patches of
moisture will push into the area, carried in on the trade winds.
Associated with this moisture is the potential for increased shower
activity over the area.

AVIATION...

Mainly VFR conditions are expected. However, trade wind
showers will move at times across the USVI/Eastern PR terminals
through the morning hours, causing brief periods of -SHRA/MVFR cigs.
SHRA this afternoon developing over west PR could cause tempo MVFR
conds at TJMZ/TJBQ. East winds will increase between 15-20 kts with
higher gusts along coastal areas after 14z.

MARINE...

Enhanced easterly trade winds associated with a strong Atlantic high
pressure system continue to blow across the region at around 15-20
knots. Associated with these winds are waves of roughly 5 to 9
feet, with occasional seas of up to 11 feet. Continuing hazardous
marine conditions will persist this weekend, and Small Craft
Advisories are in effect for all zones of the local waters, with
the exception of nearshore waters of southern/southwestern Puerto
Rico. At the beaches, there is a high risk of rip current along
northern beaches of Puerto Rico and Culebra, and a moderate to
high risk of rip current at beaches of the U.S. Virgin Islands.
Though winds and seas are forecast to subside briefly, as the
current ridge moves off to the east, another high will push in
over the central Atlantic early next week, heralding a return to
the increased winds and waves across the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  83  73  87  76 /  50  40  10  40
STT  85  76  85  76 /  40  20  30  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Sunday afternoon for Culebra-North
     Central-Northeast-Northwest-San Juan and Vicinity-Southeast.

VI...High Rip Current Risk through Sunday afternoon for St Croix.

     High Rip Current Risk until 6 PM AST this evening for
     St.Thomas...St. John...and Adjacent Islands.

AM...Small Craft Advisory until 6 AM AST Monday for Anegada Passage
     Southward to 17N-Atlantic Waters of Puerto Rico and USVI
     from 10 NM to 19.5N-Caribbean Waters of Puerto Rico from 10
     NM to 17N-Coastal Waters of Northern Puerto Rico out 10 NM-
     Coastal Waters of Northern USVI and Culebra out 10 NM-
     Coastal Waters of Southern USVI Vieques and Eastern Puerto
     Rico out 10 NM-Mona Passage Southward to 17N.

     Small Craft Advisory until 1 PM AST Sunday for Coastal Waters OF
     Northwestern Puerto Rico out 10 NM.

&&

SHORT TERM...ERG
LONG TERM....JA
PUBLIC DESK...FRG
Hazardous weather outlook, Dec 13, 5:33 AM AST, 7 hours 35 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
447 AM AST viernes 13 de diciembre de 2019

AMZ710>745-PRZ001>013-140900-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera del Atlantico y Caribe-
447 AM AST viernes 13 de diciembre de 2019

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Inundaciones...Lluvias fuertes pudieran resultar en acumulacion de
agua en carreteras y areas bajas a traves del este y oeste de Puerto
Rico.

.Vientos...Se esperan vientos sostenidos en exceso de 20 MPH/17
nudos a traves de las aguas del este, norte y sur de Puerto Rico.

.Oleaje...Fuerte oleaje de hasta 10 pies se espera a traves
de las aguas mar afuera del Atlantico y el Pasaje de Anegada. Se
espera oleaje de entre 5 a 8 pies a traves del resto de las aguas
regionales.

.Corrientes marinas...Existe un riesgo alto de corrientes para las
costas del norte y este de Puerto Rico y Culebra.

.Dias dos hasta el siete...sabado a jueves

Oleaje peligroso de entre 6 a 8 pies continuara hasta temprano el
domingo a traves de las aguas regionales, pero aumentara nuevamente
el lunes y continuara durante gran parte de la semana entrante
debido al oleaje generado por vientos. Se espera que el riesgo alto
de corrientes marinas continue para las playas del norte de las
islas hasta la semana que viene. El riesgo aumenta el miercoles para
las playas del sur de las islas. Aguaceros en la tarde para el
martes pudieran resultar en inundaciones urbanas y de riachuelos
sobre el oeste de Puerto Rico y el area de San Juan.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores. Sin embargo, se
les exhorta a los observadores individuales a reportar fuertes
vientos, inundaciones y corrientes marinas al Servicio Nacional de
Meteorologia en San Juan.

AMZ715-725-VIZ001-002-140900-
San Tomas, San John y Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
447 AM AST viernes 13 de diciembre de 2019

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Vientos...Se esperan vientos sostenidos en exceso de 20 MPH/17
nudos a traves de las Islas Virgenes Estadounidenses y las aguas
locales ocasionalmente.

.Oleaje...Fuerte oleaje de hasta 10 pies se espera a traves
de las aguas mar afuera del Atlantico y el Pasaje de Anegada. Se
espera oleaje de entre 5 a 8 pies a traves del resto de las aguas
regionales.

.Corrientes marinas...Existe un riesgo alto de corrientes marinas
para la costa norte y este de Santa Cruz.

.Dias dos hasta el siete...sabado a jueves

Oleaje peligroso de entre 6 a 8 pies continuara hasta temprano el
domingo a traves de las aguas regionales, pero aumentara nuevamente
el lunes y continuara durante gran parte de la semana entrante
debido al oleaje generado por vientos. Se espera que el riesgo alto
de corrientes marinas continue para las playas del norte y este de
Santa Cruz hasta la semana que viene. El riesgo aumenta el miercoles
para las playas del sur de las islas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores. Sin embargo, se
les exhorta a los observadores individuales a reportar fuertes
vientos y corrientes marinas al Servicio Nacional de Meteorologia en
San Juan.

In the hours before

Special weather statement, Dec 13, 1:06 PM AST, 2 minutes before
Special Weather Statement
National Weather Service San Juan PR
106 PM AST Fri Dec 13 2019

PRZ007-009>011-131800-
Mayaguez and Vicinity-Western Interior-Southwest-Ponce and Vicinity-
106 PM AST Fri Dec 13 2019

...SHOWERS WILL AFFECT THE SOUTHWESTERN QUADRANT OF PUERTO RICO
WITH GUSTY WINDS...

At 104 PM AST, a line of showers near Penuelas was moving across
southwestern Puerto Rico, bringing gusty winds and brief heavy
rainfall. Winds in excess of 45 mph are possible with these showers.

If outdoors, consider seeking shelter inside a building.

LAT...LON 1797 6692 1795 6697 1798 6706 1795 6710
      1795 6721 1800 6721 1801 6717 1803 6720
      1818 6717 1820 6697 1817 6682 1811 6676
      1812 6668 1815 6664 1813 6660 1797 6662
      1798 6675 1801 6677 1795 6683 1795 6691
TIME...MOT...LOC 1704Z 101DEG 12KT 1806 6679

ERG

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Southwest

When
December 13, 1:08 PM AST
Where
Southwest forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager

Strong wind gusts between 45 and 50 mph were observed at the Guanica Emergency Management office. An electrical pole was also down at Calle 25 de julio due to these strong winds.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2019Every state in 2019This day in weather historyWarnings in Puerto Rico, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869558.